Heavy Rain, Kossuth
- When
- June 24, 6:00 AM CST to June 25, 6:00 AM CST
- Where
- Kossuth County, 0.69 mi N of Algona
- Reported by
- COOP Observer
- Coordinates
- 43.080, -94.230
Coop observer recorded heavy rainfall of 2.22 inches over the last 24 hours.
A weak, occluded surface low pressure system was situated northwest of the area with its associated boundaries draped across western and southern Iowa. The environment south of the warm front/pseudo-stationary front was ripe with MUCAPE in excess of 300 J/kg, but devoid of many other supporting variables.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak, occluded surface low pressure system was situated northwest of the area with its associated boundaries draped across western and southern Iowa. The environment south of the warm front/pseudo-stationary front was ripe with MUCAPE in excess of 300 J/kg, but devoid of many other supporting variables. Effective shear was borderline at best around 30 kts and DCAPE and hail CAPE were generally mediocre. Lending some credence to heavy rain, precipitable water values were around 1.7 inches or greater by the afternoon and the expectation of little overall movement to the surface fronts.
Storms initiated in the early afternoon near/along the warm/stationary front and were predominantly sub-severe given the inability to organize. Even so, a few strong to damaging wind gusts were observed early along with a quarter inch hail report. As storms drifted north of the boundary, they quickly weakened and turned into more of rain threat. As the afternoon and evening progressed, numerous other storms initiated around the cold front and occluded fronts further to the north and west and slowly drifted eastward. Areas in northern Iowa found themselves within an area that saw multiple slow-moving storms track across, resulting in heavy rainfall and a couple flash flooding reports. The greatest totals were public reported in the 3 to 4 inch range.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 24, 2:30 AM CST, 3 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 330 AM CDT Sun Jun 24 2018 .SHORT TERM.../Today through Tonight/ Issued at 330 AM CDT Sun Jun 24 2018 Isolated thunderstorms developed due to elevated instability supported by warm air advection below 700 mb. The CAMs suggest an increase in thunderstorm coverage this morning especially in the north central counties. Will focus best POPS in favored area north of Des Moines but will add small pops south through south central Iowa this morning. Kept pops going over the west where convection should become more surface based, or slightly elevated by mid afternoon just east of the warm front. Slightly warmer temps than yesterday but scattered convection and clouds should keep temps down some. The airmass is warmer compared to yesterday which will be offset to some degree by clouds and scattered storms. The more significant convection should remain south of Iowa tonight. However, there will be elevated instability and increasing forcing due to the approaching upper trough to support thunderstorm chances. Severe weather probabilities remain higher southwest of central Iowa tonight. .LONG TERM.../Monday through Saturday/ Issued at 330 AM CDT Sun Jun 24 2018 .../Monday through Tuesday Night/ Confidence: Medium to High Some uncertainties in model output for Monday with the GFS showing more convection in the morning than the Euro model and has a piece of energy rotating around the trough earlier than the Euro. This will have some implications on the periodicity of convection Monday. For now will keep some thunder across the area Monday morning and have redevelopment into the afternoon hours Monday as the main system swings through the area. Currently we are outlooked for a slight risk of severe weather Monday. This continues to seem reasonable with bulk shear increasing from 18z through 00z... especially across portions of central and eastern Iowa. Both the GFS/Euro are showing another wave push northeast into the afternoon hours Monday across this area. Highs Monday will be likely cooler due to the clouds across the region/storms as well. Similar to yesterday the upper level low is expected to slowly move across the region Tuesday with yet another piece of energy swinging through during the afternoon hours. Shear/instability parameter space, at least with the GFS shows that there may be another period of stronger storms from central through southern/eastern Iowa during this time on Tuesday. Certainly looks at this time that Tuesday will not be a dry day...especially from later in the morning through the afternoon hours. Highs Tuesday will again remain cooler north with some modest warming across the south with some breaks in the clouds at that time. By Tuesday evening the system will be departing to the east with clearing conditions expected...and temperatures falling back into the lower 60s north to the mid to upper 60s south. .../Wednesday through Saturday/ Confidence: High Though the departing system will drop a weak boundary back across the region Wednesday...warm air aloft is likely to return to the region as another lobe of low pressure forms over Kansas. There is agreement in the GFS/Euro that H850 temperatures will climb to the lower 20s by afternoon...resulting in highs in the 80s to lower 90s at that time. Aloft weak high pressure will likely keep the region rain free. The weak frontal zone is expected to lift north Wednesday night into Thursday morning. Both the GFS/Euro have some risk of renewed storm development across the north/northeast overnight though coverage appears light due to weak lift above the boundary. Will monitor in subsequent forecasts. The bigger news for the remainder of the week will be temperatures. Low pressure over western Nebraska will build heat back into the region with H850 temperatures warming to +21C northeast to +27C southwest Thursday and on Friday +23C to +25C region wide....extending into Saturday. Current forecasts are rather conservative and expect that highs Thursday through Saturday will range in the lower to mid 90s over portions of the south and west. As confidence in the pattern remaining intact develops over the next few days...the forecast will likely more reflect this trend. Toward the end of the extended there is some uncertainty how quickly a frontal boundary will sag back over the state resulting in convection over portions of the forecast area. This encompasses only a small portion of the extended so overall confidence for the period remains high...though some adjustments may occur for PoP on Saturday. && .AVIATION.../For the 06Z TAFS through 06Z Sunday night/ Issued at 1152 PM CDT Sat Jun 23 2018 Precipitation across northern sites possible overnight, with another round across all sites tomorrow afternoon and evening. Some uncertainty in extent of convection overnight but have included VCTS in KFOD and KMCW. Solutions differ some on timing of Sunday afternoon convection and VCTS at sites will likely be tuned some in later TAFs. Otherwise VFR conditions through period. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...REV AVIATION...Hagenhoff
Hazardous Weather Outlook National Weather Service Des Moines IA 524 AM CDT Sun Jun 24 2018 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-251030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 524 AM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Flood Warnings remain in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Isolated to scattered non-severe thunderstorms will be possible this morning over western and central Iowa. Additional strong to severe thunderstorms will be possible over far western to southwest Iowa overnight tonight mainly west of a line from Atlantic southeast to near Lamoni. .DAYS TWO THROUGH SEVEN...Monday through Saturday Flood Warnings are expected to continue for portions of the area through into early next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong to severe storms will be possible Monday afternoon and evening and again Tuesday afternoon and evening. Large hail, damaging winds, and heavy rainfall being the primary threats. Isolated tornadoes are possible Monday afternoon and evening. Additional thunderstorms will be possible Wednesday night into early Thursday morning. It is too early to determine the potential for severe weather during that time. Hot and humid weather will return to the region late in the week with heat indices approaching 95 to 100 F over the southern half of the region both Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed by tonight over far southwest Iowa and again Monday and Tuesday over portions of central Iowa. REV
The Des Moines radar (KDMX), 156 km away, was scanning. The volume nearest the first event began at 12:01 UTC.
6 heavy rain, 3 thunderstorm wind, 2 flash flood, 1 hail, 1 flood. Local standard time, as filed.
Coop observer recorded heavy rainfall of 2.22 inches over the last 24 hours.
Coop observer reported heavy rainfall of 2.88 inches over the last 24 hours.
Coop observer reported heavy rainfall of 2.19 inches over the last 24 hours.
Fire department reported trees down and power outages. Time was estimated from radar.
Law enforcement reported 2 foot trees down on power lines in SW Earlham and a pole leaning over on SW 3rd St south of Elm St. This is a delayed report and time estimated from radar.
Emergency manager reported quarter sized hail.
Public reported heavy rainfall of 3 inches.
Public reported heavy rainfall of 4 inches.
Trained spotter reported branches down around town up to about 6 inches in diameter. This is a delayed report and time estimated from radar.
Emergency manager reported 2 to 3 feet of water over Highway 9 and Highway 69 in Forest City and roads were going to be closed.
Broadcast media relayed report of heavy rainfall of 3.65 inches.
Emergency manager reported water over roadways in town, Highway 18 closed at Highway 169, and Highway 169 closed south of town.
Flooding was reported in Whittemore with some high stream flows along Hwy 169 near 130th street south of Algona. Flooding continued across portions of southern Kossuth County as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763682, 763683, 763684, 763673, 763674, 763675, 763680, 763681, 763676, 763677, 763679, 763678, 767921.